Alert archive / Oklahoma / Wind Advisories in 2017

Wind Advisory 1, NWS Norman, OK

January 22, 201721 counties in Oklahoma; 5 counties in Texas

NWS Norman, OK issued this wind advisory at Jan 22, 2017, 11:58 AM CST for 21 counties in Oklahoma; 5 counties in Texas. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Jan 22, 2017, 11:58 AM CST (17:58 UTC)
Expired
Jan 22, 2017, 5:00 PM CST
In force
5 hr
Issued by
NWS Norman, OK
All 26 counties

Atoka County, OK, Bryan County, OK, Carter County, OK, Cleveland County, OK, Coal County, OK, Comanche County, OK, Cotton County, OK, Garvin County, OK, Grady County, OK, Hughes County, OK, Jefferson County, OK, Johnston County, OK, Love County, OK, Marshall County, OK, McClain County, OK, Murray County, OK, Pontotoc County, OK, Pottawatomie County, OK, Seminole County, OK, Stephens County, OK, Tillman County, OK, Archer County, TX, Baylor County, TX, Clay County, TX, Wichita County, TX, Wilbarger County, TX

The radar

The Norman radar (KTLX), 103 km from the middle of the area, began a volume at 17:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 6.0 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2017-01-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 22 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2017-01-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
22 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
682 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
-41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

633 
WWUS74 KOUN 221758
NPWOUN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORMAN OK
1158 AM CST SUN JAN 22 2017

OKZ027>032-037>048-050>052-TXZ085-086-088>090-222300-
/O.NEW.KOUN.WI.Y.0001.170122T1800Z-170122T2300Z/
GRADY-MCCLAIN-CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-WILBARGER-WICHITA-
BAYLOR-ARCHER-CLAY-
INCLUDING THE CITIES OF...CHICKASHA...TUTTLE...PURCELL...
NEWCASTLE...BLANCHARD...NORMAN...MOORE...SHAWNEE...SEMINOLE...
WEWOKA...HOLDENVILLE...WETUMKA...FREDERICK...LAWTON...DUNCAN...
PAULS VALLEY...LINDSAY...WYNNEWOOD...SULPHUR...DAVIS...ADA...
COALGATE...WALTERS...TEMPLE...WAURIKA...RINGLING...RYAN...
ARDMORE...TISHOMINGO...ATOKA...MARIETTA...THACKERVILLE...MADILL...
KINGSTON...DURANT...VERNON...SHEPPARD AFB...WICHITA FALLS...
SEYMOUR...ARCHER CITY...HOLLIDAY...LAKESIDE CITY...SCOTLAND...
HENRIETTA
1158 AM CST SUN JAN 22 2017

...WIND ADVISORY IN EFFECT UNTIL 5 PM CST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 5 PM CST THIS AFTERNOON. 

* TIMING...THROUGH MID TO LATE AFTERNOON

* WINDS...NORTH TO NORTHWEST WINDS AT 25 TO 30 MPH WITH GUSTS OVER
  40 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
2 follow-up statements
092 
WWUS74 KOUN 222012
NPWOUN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORMAN OK
212 PM CST SUN JAN 22 2017

OKZ027>032-037>048-050>052-TXZ085-086-088>090-222300-
/O.CON.KOUN.WI.Y.0001.000000T0000Z-170122T2300Z/
GRADY-MCCLAIN-CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-WILBARGER-WICHITA-
BAYLOR-ARCHER-CLAY-
INCLUDING THE CITIES OF...CHICKASHA...TUTTLE...PURCELL...
NEWCASTLE...BLANCHARD...NORMAN...MOORE...SHAWNEE...SEMINOLE...
WEWOKA...HOLDENVILLE...WETUMKA...FREDERICK...LAWTON...DUNCAN...
PAULS VALLEY...LINDSAY...WYNNEWOOD...SULPHUR...DAVIS...ADA...
COALGATE...WALTERS...TEMPLE...WAURIKA...RINGLING...RYAN...
ARDMORE...TISHOMINGO...ATOKA...MARIETTA...THACKERVILLE...MADILL...
KINGSTON...DURANT...VERNON...SHEPPARD AFB...WICHITA FALLS...
SEYMOUR...ARCHER CITY...HOLLIDAY...LAKESIDE CITY...SCOTLAND...
HENRIETTA
212 PM CST SUN JAN 22 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM CST THIS
AFTERNOON...

* TIMING...THROUGH MID TO LATE AFTERNOON

* WINDS...NORTH TO NORTHWEST WINDS AT 25 TO 30 MPH WITH GUSTS 
  OVER 40 MPH. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
900 
WWUS74 KOUN 222254 AAB
NPWOUN

URGENT - WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
454 PM CST SUN JAN 22 2017

OKZ027>032-037>048-050>052-TXZ085-086-088>090-230000-
/O.EXP.KOUN.WI.Y.0001.000000T0000Z-170122T2300Z/
GRADY-MCCLAIN-CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-WILBARGER-WICHITA-
BAYLOR-ARCHER-CLAY-
INCLUDING THE CITIES OF...CHICKASHA...TUTTLE...PURCELL...
NEWCASTLE...BLANCHARD...NORMAN...MOORE...SHAWNEE...SEMINOLE...
WEWOKA...HOLDENVILLE...WETUMKA...FREDERICK...LAWTON...DUNCAN...
PAULS VALLEY...LINDSAY...WYNNEWOOD...SULPHUR...DAVIS...ADA...
COALGATE...WALTERS...TEMPLE...WAURIKA...RINGLING...RYAN...
ARDMORE...TISHOMINGO...ATOKA...MARIETTA...THACKERVILLE...MADILL...
KINGSTON...DURANT...VERNON...SHEPPARD AFB...WICHITA FALLS...
SEYMOUR...ARCHER CITY...HOLLIDAY...LAKESIDE CITY...SCOTLAND...
HENRIETTA
454 PM CST SUN JAN 22 2017

...WIND ADVISORY WILL EXPIRE AT 5 PM CST THIS AFTERNOON...

STRONG NORTHWEST WINDS WILL CONTINUE TO SUBSIDE THROUGH SUNSET AND
THEN QUICKLY WEAKEN THIS EVENING. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this wind advisory went out at Jan 22, 5:41 AM CST, 6 hours 17 minutes earlier.

Area forecast discussion, Jan 22, 5:41 AM CST, 6 hours 17 minutes before
Area Forecast Discussion
National Weather Service Norman OK
541 AM CST Sun Jan 22 2017

.DISCUSSION...

&&

.AVIATION... /For the 12z TAFs/
Rain is currently being observed at northern TAF sites (WWR, GAG,
and PNC). As the deep closed low departs, this band of rain will
diminish/shift east. A brief period of light rain may occur early
this morning at OKC and OUN. MVFR to IFR ceilings are being
observed at all TAF sites except LAW and SPS, and IFR stratus will
likely reach both of those sites within an hour or two. Stratus
should clear out of GAG and WWD shortly. Gusty northwest winds
will persist into the afternoon. Otherwise, once the stratus moves
east later this morning all sites will return to VFR conditions.

&&

.PREV DISCUSSION... /issued 313 AM CST Sun Jan 22 2017/

DISCUSSION...
Latest IR image and radar mosaic show a well-defined band of
showers extending from far northern Oklahoma and southern Kansas
westward arcing down into the Texas Panhandle. This is coincident
with frontogenesis in the 850-700 mb layer and deformation zone on
the northern side of a closed low. The surface reflection of the
low was located over southwest Oklahoma elongated to the northeast
roughly along the I-44 corridor. To its northwest, surface winds
have strengthened with northwesterly gusts around 30 mph. A tight
pressure gradient will support northwest winds of 15 to 25 mph
with gusts to around 35 mph through mid afternoon across much of
the area. Winds will decrease by late afternoon.

Once precipitation moves out late this morning, dry conditions
will persist through the end of the forecast period. A progressive
but amplified upper flow pattern is expected into next week. A
period of mean ridging early next week will result in a warm up
from near or slightly above average temperatures expected
tomorrow. Monday, western sections may approach or reach 70
degrees, and as downslope southwesterly winds increase Tuesday
ahead of an approaching longwave trough, roughly the southeast
half of the area will reach at least the upper 60s if not lower
70s. As the trough moves east, cooler temperatures near mid-late
January normals will arrive.

Tuesday should have the most impactful weather of the next several
days. Medium range models are in decent agreement with a
deepening surface low tracking east across the central Plains and
a tight pressure gradient across our area. Diabatic heating/mixing
during the afternoon beneath an intense mid level jet (700 mb
speed max around 70 knots) could result in gusts exceeding
advisory criteria. We will need to monitor the evolution/timing
of this scenario since latest models seem to have strongest mid-
level winds a little further east than previously during peak
heating Tuesday. Also, if cirrus is thicker than currently
anticipated that may limit mixing some. Fire weather is also a
concern Tuesday (see Fire Weather section below).

BRB

FIRE WEATHER...
Northwesterly winds will increase through the morning and peak
around midday to early afternoon at up to around 20 mph before
surface pressure gradient relaxes late today. Cooler temperatures
and relative humidity values will limit fire weather concerns.

A more significant fire weather threat is expected to develop
Tuesday. The alignment of the low level thermal ridge and mid-
level wind max are in question given some minor consistency issues
with timing in the models. Nevertheless, 20 foot winds exceeding
20 mph during peak heading/mixing seem likely. Furthermore, RH
values could fall below 20 percent in portions of western north
Texas and western Oklahoma. This is where the possibility of
critical fire weather conditions is greatest. Elevated to near
critical conditions may develop across much of the rest of the
forecast area.

BRB

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  57  33  62  42 /  50   0   0   0
Hobart OK         59  32  65  40 /  30   0   0   0
Wichita Falls TX  61  35  67  43 /   0   0   0   0
Gage OK           56  27  68  40 /  20   0   0   0
Ponca City OK     55  29  59  40 /  60   0   0   0
Durant OK         59  37  62  45 /  20   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

03/12/01
Hazardous weather outlook, Jan 22, 10:12 AM CST, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1012 AM CST SUN JAN 22 2017

OKZ004>048-050>052-TXZ083>090-231115-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1012 AM CST SUN JAN 22 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...THROUGH TONIGHT...

.FIRE WEATHER...
STRONG NORTHWEST WINDS SUNDAY WILL RESULT IN ELEVATED FIRE
WEATHER CONDITIONS ACROSS WESTERN NORTH TEXAS AND SOUTHWESTERN
OKLAHOMA THIS AFTERNOON.

.GUSTY WINDS...
A STRONG NORTHWEST WIND WILL CONTINUE THROUGH THE MID TO LATE
AFTERNOON. OCCASIONAL WIND GUSTS OVER 40 MPH CAN BE EXPECTED AT
TIMES... ESPECIALLY ACROSS CENTRAL AND SOUTH CENTRAL OKLAHOMA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

.FIRE WEATHER...
STRONG WESTERLY WINDS ARE EXPECTED ACROSS MOST OF THE REGION
TUESDAY AFTERNOON. NEAR CRITICAL TO CRITICAL FIRE WEATHER
CONDITIONS APPEAR LIKELY...ESPECIALLY ALONG AND WEST OF INTERSTATE
35.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

Nearby

Wind Advisories in Oklahoma, 2017Wind Advisories in Texas, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.